Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Aberdeen, SD

August 22, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2012, 9:25 PM CDT for 4 counties in South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2012, 9:25 PM CDT (02:25 UTC)
Expired
Aug 22, 2012, 10:15 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Faulk County, SD, Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:45 PM CDTHAIL 19 S Seneca, SDQUARTER HAIL FROM 935 TO 945 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KABR 230225
SVRABR
SDC049-069-107-119-230315-
/O.NEW.KABR.SV.W.0171.120823T0225Z-120823T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EXTREME NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF SENECA...OR 19 MILES EAST OF
  GETTYSBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
  NORTHEASTERN SULLY...NORTHWESTERN HYDE...SOUTHEASTERN POTTER AND
  SOUTHWESTERN FAULK COUNTIES.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 255 AND 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4505 9931 4481 9937 4486 9971 4504 9968
TIME...MOT...LOC 0225Z 277DEG 14KT 4494 9956
WIND...HAIL <50MPH 1.00IN

$$
WISE
2 follow-up statements
584 
WWUS53 KABR 230242
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT WED AUG 22 2012

SDC049-069-107-119-230315-
/O.CON.KABR.SV.W.0171.000000T0000Z-120823T0315Z/
SULLY SD-POTTER SD-HYDE SD-FAULK SD-
942 PM CDT WED AUG 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FAULK...NORTHWESTERN HYDE...SOUTHEASTERN POTTER AND EXTREME
NORTHEASTERN SULLY COUNTIES UNTIL 1015 PM CDT...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES SOUTH OF SENECA...OR 18 MILES SOUTHWEST OF
FAULKTON...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN FAULK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4505 9931 4481 9937 4486 9971 4504 9968
TIME...MOT...LOC 0242Z 277DEG 14KT 4493 9947
WIND...HAIL <50MPH 1.75IN

$$
WISE
829 
WWUS53 KABR 230312
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT WED AUG 22 2012

SDC049-069-107-119-230322-
/O.EXP.KABR.SV.W.0171.000000T0000Z-120823T0315Z/
SULLY SD-POTTER SD-HYDE SD-FAULK SD-
1012 PM CDT WED AUG 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAULK...
NORTHWESTERN HYDE...SOUTHEASTERN POTTER AND EXTREME NORTHEASTERN
SULLY COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4505 9931 4481 9937 4486 9971 4504 9968
TIME...MOT...LOC 0312Z 277DEG 14KT 4492 9931

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 22, 6:30 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT WED AUG 22 2012

.UPDATE...
LOWERED POPS...ESPECIALLY OVER THE NORTHERN COUNTIES THROUGH THE
NEXT 6 HRS. STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE NOSE OF
THE LLJ THROUGH THIS EVENING BUT THAT WOULD KEEP MOST OF THE
STORMS SOUTH OF THIS CWA. WILL REEVALUATE POST MIDNIGHT POPS AS
NEWER MODEL DATA BECOMES AVAILABLE THIS EVENING TO SEE IF THOSE
NEED TO BE TRIMMED BACK AS WELL.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A WEAK AND SLIGHTLY NEGATIVELY TILTED MID LEVEL TROF OVER
ALBERTA/SASKATCHEWAN WILL TRACK EASTWARD ACROSS SOUTHERN CANADA
THROUGH THE NEXT 48 HOURS. THIS TROF ALONG WITH A WEAK COLD
FRONT/DRY LINE SHOULD BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS
AND MINNESOTA TONIGHT THROUGH THURSDAY. A MODEST 30 KNOT LLJ IN
COMBINATION WITH DEW POINTS IN THE LOWER 60S COULD RESULT IN SOME
STORMS BECOMING STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

SURFACE TROF REMAINS ACROSS THE EASTERN HALF OF THE CWA ON
THURSDAY. DEW POINTS IN THE UPPER 50S/LOWER 60S WILL PRODUCE
ML-CAPE VALUES AROUND 1500 J/KG. WITH DECENT LOW LEVEL LAPSE
RATES...AFTERNOON CONVECTION WILL BE POSSIBLE IN THE EASTERN CWA.

A STRONGER STORM SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY
AFTERNOON THROUGH SATURDAY. THIS STORM SYSTEM WILL BRING BETTER
CHANCES FOR THUNDERSTORMS ACROSS THE REGION FOR FRIDAY NIGHT.
STRONG TO SEVERE STORMS SEEM POSSIBLE...BUT THIS WILL DEPEND ON
THE AMOUNT OF AVAILABLE MOISTURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE PERIOD STARTS OFF WITH AN UPPER LEVEL SHORTWAVE TROUGH TO THE
NORTHWEST OF THE AREA. THIS WAVE WILL TRACK ACROSS NORTH
DAKOTA...WITH THE MAIN ENERGY REMAINING NORTH OF THE CWA. ZONAL
FLOW THEN SETS UP THROUGH SUNDAY WHEN A RIDGE BEGINS TO BUILD
OVER THE ROCKIES...TURNING THE FLOW NORTHWESTERLY. THE RIDGE THEN
REMAINS DOMINANT UNTIL ANOTHER SHORTWAVE APPROACHES AND TRACKS
ACROSS THE NORTHERN PLAINS ON WEDNESDAY.

A SURFACE COLD FRONT WILL BE SITUATED FROM NORTH TO SOUTH OVER THE
CWA SATURDAY MORNING...AND THERE MAY BE SOME SHOWER OR
THUNDERSTORM ACTIVITY ONGOING WHEN THE EXTENDED PERIOD STARTS.
THE FRONT QUICKLY PUSHES OFF TO THE EAST DURING THE DAY...BRINGING
ANY PRECIPITATION TO AN END BY EVENING. WEAK HIGH PRESSURE THEN
SETS UP OVER THE REGION THROUGH MONDAY. THE MODELS ARE IN GOOD
AGREEMENT THAT ANOTHER FRONTAL BOUNDARY WILL AFFECT THE REGION
LATE IN THE PERIOD...BUT DO NOT AGREE ON TIMING...WITH THE ECMWF
BEING ABOUT 24 HOURS SLOWER THAN THE GFS. THEREFORE...HAVE OPTED
TO JUST LEAVE THE LATTER PART OF THE FORECAST DRY.

NEAR NORMAL TEMPERATURES ARE EXPECTED DURING THE FIRST HALF OF THE
PERIOD...WITH HIGHS MAINLY IN THE 80S. LOOKS LIKE A BIT OF A WARM
UP FOR THE LATTER HALF OF THE PERIOD AS DECENT WAA SETS UP AHEAD
OF THE APPROACHING FRONT. HIGHS IN THE UPPER 80S TO MID 90S WILL
BE COMMON TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. SHOWER
AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG A FRONTAL BOUNDARY
MOVING ACROSS THE AREA DURING THE OVERNIGHT HOURS. AT THIS
TIME...HAVE NOT INTRODUCED CIGS OR VSBYS BELOW VFR LEVELS...THOUGH
IT IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE MOST
LIKELY SITE TO SEE THE REDUCTIONS IN CIGS AND VSBYS WILL BE KATY...MAINLY
BETWEEN 06Z AND 12Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 5:28 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED AUG 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
528 AM CDT WED AUG 22 2012 /428 AM MDT WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING
AND THROUGH THE OVERNIGHT HOURS. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE...BUT THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA ON THURSDAY...MAINLY DURING THE MORNING HOURS.
THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:55 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.